Alert archive / New York / Beach Hazards Statements in 2025
Beach Hazards Statement 17, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Sep 5, 2025, 3:41 AM EDT for 5 counties in New York. It took effect at Sep 5, 2025, 1:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2025, 3:41 AM EDT (07:41 UTC)
- In effect from
- Sep 5, 2025, 1:00 PM EDT
- Expired
- Sep 6, 2025, 3:58 AM EDT
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 45 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290 WHUS41 KBUF 050741 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 341 AM EDT Fri Sep 5 2025 NYZ010-019-085-051545- /O.NEW.KBUF.BH.S.0017.250905T1700Z-250906T0800Z/ Northern Erie-Chautauqua-Southern Erie- 341 AM EDT Fri Sep 5 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From 1 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
3 follow-up statements
979 WHUS41 KBUF 051542 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1142 AM EDT Fri Sep 5 2025 NYZ010-019-085-052345- /O.CON.KBUF.BH.S.0017.250905T1700Z-250906T0800Z/ Northern Erie-Chautauqua-Southern Erie- 1142 AM EDT Fri Sep 5 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
526 WHUS41 KBUF 052003 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 403 PM EDT Fri Sep 5 2025 NYZ007-060415- /O.EXB.KBUF.BH.S.0017.250906T0000Z-250906T1000Z/ Jefferson- 403 PM EDT Fri Sep 5 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Jefferson county. * WHEN...From 8 PM EDT this evening through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ001-002-060415- /O.EXA.KBUF.BH.S.0017.000000T0000Z-250906T0800Z/ Niagara-Orleans- 403 PM EDT Fri Sep 5 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM EDT SATURDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Niagara and Orleans counties. * WHEN...Until 4 AM EDT Saturday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ010-019-085-060415- /O.CON.KBUF.BH.S.0017.000000T0000Z-250906T0800Z/ Northern Erie-Chautauqua-Southern Erie- 403 PM EDT Fri Sep 5 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM EDT SATURDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Until 4 AM EDT Saturday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
850 WHUS41 KBUF 060758 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 358 AM EDT Sat Sep 6 2025 NYZ001-002-010-019-085-060900- /O.CAN.KBUF.BH.S.0017.000000T0000Z-250906T0800Z/ Niagara-Orleans-Northern Erie-Chautauqua-Southern Erie- 358 AM EDT Sat Sep 6 2025 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$ NYZ007-060900- /O.CAN.KBUF.BH.S.0017.000000T0000Z-250906T1000Z/ Jefferson- 358 AM EDT Sat Sep 6 2025 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 1:46 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 5, 1:46 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
146 AM EDT Fri Sep 5 2025
.SYNOPSIS...
Mainly dry weather returns today, although it will become quite
windy, especially northeast of Lake Erie across the Niagara
Frontier. A secondary cold front will cross the region tonight
through Saturday with clouds and some rain, especially from the
Southern Tier through the Finger Lakes to the eastern Lake Ontario
region. This secondary cold front will usher in much cooler air for
the weekend, along with a chance of a few lake effect rain showers
east of Lake Erie and Lake Ontario on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Dry weather has returned following the passage of the cold front,
with partial clearing across much of the area. The clearing skies,
light winds, wet ground, and saturated low levels have allowed fog
to become widespread across much of the Southern Tier. A Dense Fog
Advisory has been issued for Cattaraugus and Allegany counties
through mid morning. Some patchy fog will also be found across
Chautauqua County, the western Finger Lakes, and east of Lake
Ontario.
A deep longwave trough will continue to take shape across the
eastern half of Canada today and tonight, with the base of the
trough advancing gradually southeast into the Great Lakes. Another
wave of low pressure will move from near eastern Lake Superior this
morning to James Bay this evening, where it will merge with existing
low pressure over northwest Ontario. A trailing secondary cold front
will approach today, then cross the eastern Great Lakes tonight.
Mainly dry weather will continue today. The main story will be wind,
as a 50 knot low level jet ahead of the trough axis propagates into
the area. The strongest low level jet segment will move up Lake Erie
and cross the Niagara Frontier later today. Forecast BUFKIT
soundings show steep low level lapse rates and a deeply mixed
boundary layer this afternoon, that will allow for efficient
downward transfer of stronger momentum from aloft. This should
support several hours of 45-50 mph wind gusts across Niagara and
northern Erie counties this afternoon. A Wind Advisory has been
issued for these areas. Elsewhere, expect wind gusts in the 25-35
mph range later today. Winds will quickly diminish after sunset as
the low level jet diminishes, and the boundary layer stabilizes with
the onset of nocturnal cooling.
Tonight, the secondary cold front will move east across the area.
Another shortwave and upper level jet streak will round the base of
the trough and strengthen over the northeast US and southeast Canada
late tonight. Forcing atop the advancing cold front will allow a
baroclinic wave to develop and ripple northeast along the boundary,
with associated differential temperature advection supporting
thickening clouds and showers. The best chance of rain late tonight
will be from the Southern Tier into the Finger Lakes and Central NY
where moisture and frontogenesis maximize, with the lowest chances
close to the Canadian border.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
A deep and dynamic upper level troughing pattern will continue to
dominate the Northeast Saturday through Monday. The period will open
Saturday with ongoing widespread showers across the interior as a
wavy cold frontal boundary pushes east of the forecast area. Behind
this FROPA, a cool Canadian airmass will continuously spill into the
region with 850mb temps dipping as low as +1 to +3C by Monday
morning. This will lead to a stretch of sfc temps more akin to early
October rather than early September. Once reinforcing synoptic
moisture arrives, areas east and northeast of the lakes will also
contend with periodic lake effect rain showers. These will likely
begin to develop Saturday night once the dry slot behind the front
moves east of the lakes, and may continue well into Monday. With
diurnal instability and relatively steep lapse rates, showers on
Sunday may develop outside the main lake effect areas.
A progressive sfc-850mb ridge will move squarely over the eastern
Great Lakes later Monday into Monday evening, then shift off to New
England by early Tuesday morning. This should effectively taper off
the last of the lake response while also potentially setting the
stage for some frost across the interior Monday night. Still some
question with how quickly the high moves east, which could moderate
the airmass and lead to enough southerly flow to preclude frost
though will need to continue monitoring.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
A wedge of sfc high pressure and associated dry air will extend back
down the spine of the Appalachians and Ohio Valley from the Canadian
Maritimes through midweek. This will maintain quieter weather across
the eastern Great Lakes through at least Wednesday and allow for a
gentle warming trend, with temps briefly recovering back to near
normal. Aloft, an initial period of quasi-zonal flow across the
Northeast will give way to broad scale troughing pivoting south from
Canada sometime later Wednesday into Thursday. An associated sfc low
far to the north will push another cold front south into the region
with temps falling back below normal. There could be some shower
activity with this feature especially across the North Country
though given typical long range uncertainties in track, strength and
timing will stick with NBM's mainly dry forecast.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Areas of fog will continue through early to mid morning, especially
across the Southern Tier where fog will be locally dense. The most
widespread, dense fog will focus east of KJHW with LIFR VSBY/CIGS.
Elsewhere, expect some patchy fog and local IFR from the western
Finger Lakes to areas southeast and east of Lake Ontario. The fog
and low stratus will burn off around mid morning.
Dry weather has returned today behind the first of two cold fronts,
with VFR prevailing once the fog and low stratus dissipates. It will
become quite windy today as a 50 knot low level jet propagates
across the eastern Great Lakes. A deeply mixed boundary layer and
steep low level lapse rates will allow for efficient transfer of
stronger momentum aloft down to the surface, translating to wind
gusts of 35-40+ knots northeast of Lake Erie near KIAG and KBUF.
Wind gusts of 20-30 knots will be common elsewhere.
Tonight, the second cold front will move east across the eastern
Great Lakes. A weak wave of low pressure will ripple northeast along
the frontal boundary overnight, supporting thickening clouds and
rain showers expanding in coverage. The best chance of rain will be
found from the Southern Tier into the Finger Lakes to points south
and east of Lake Ontario late tonight, with the lowest chance near
the Canadian border. CIGS will deteriorate to MVFR within the rain,
while VFR continues elsewhere.
Outlook...
Saturday...VFR/MVFR with showers likely, especially over southern
and eastern portions of the area.
Sunday...VFR/MVFR with a chance of showers, especially east of Lake
Erie and Lake Ontario.
Monday...Mainly VFR. Slight chance of showers and MVFR east of Lake
Erie and Lake Ontario.
Tuesday...Mainly VFR.
&&
.MARINE...
A period of strong southwest winds will develop today ahead of a
secondary cold front on Lake Erie and the west end of Lake Ontario,
bringing another round of solid Small Craft Advisory conditions.
Winds will also become quite gusty along the Saint Lawrence River
for a few hours this afternoon. The stronger winds will spread to
the east end of Lake Ontario tonight.
Winds will diminish somewhat Saturday, but will still produce very
choppy conditions on both Lake Erie and Lake Ontario. The very
choppy conditions will continue Sunday, and winds may increase
further to support Small Craft Advisory conditions.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from noon today to 8 PM EDT this evening for
NYZ001-010.
Dense Fog Advisory until 9 AM EDT this morning for NYZ020-021.
MARINE...None.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Sep 5, 1:00 AM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 100 AM EDT Fri Sep 5 2025 NYZ002>008-011>014-019-085-060500- Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 100 AM EDT Fri Sep 5 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-021-060500- Cattaraugus-Allegany- 100 AM EDT Fri Sep 5 2025 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-010-060500- Niagara-Northern Erie- 100 AM EDT Fri Sep 5 2025 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060500- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 100 AM EDT Fri Sep 5 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 12:55 AM EDT | Dense Fog Advisory | BUF | Allegany, Cattaraugus, Chautauqua | 8 hr |
| Sep 5, 12:58 AM EDT | Wind Advisory | BUF | Erie, Niagara | 16 hr |
| Sep 5, 3:42 AM EDT | Small Craft Advisory | BUF | 24 hr |
Nearby
Beach Hazards Statements in New York, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.